Hail, Aurora
- When
- August 10, 4:43 PM CST to 4:44 PM CST
- Where
- Aurora County, 1.22 mi NW of Aurora Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -98.600
A late day frontal zone moved into an unstable airmass with up to 2000 J/kg MUCAPE and sparked several severe thunderstorms, which produced large hail up to golf ball size. In addition, a couple of brief tornadic spin ups occurred across Kingsbury County, but resulted in no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A late day frontal zone moved into an unstable airmass with up to 2000 J/kg MUCAPE and sparked several severe thunderstorms, which produced large hail up to golf ball size. In addition, a couple of brief tornadic spin ups occurred across Kingsbury County, but resulted in no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 1:18 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 218 PM CDT Thu Aug 10 2023 .SHORT TERM...(This Evening through Friday) Issued at 217 PM CDT Thu Aug 10 2023 The thunderstorm threat still exists late this afternoon and evening as a fast moving mid level wave moves through. A nose of instability juts into the area with about 2000 J/kg CAPE, so enough to support some strong updrafts. However, shear is marginal at best so any stronger updrafts that develop will be mostly shorter lived. The lack of stronger mid and upper level winds also suggests that an organized line of storms is pretty unlikely. So, an isolated storm could produce golf ball or so sized hail and wind gusts of 65 to 70 mph. The latest models have been backing off on coverage, as seems to have been the trend most of the summer, with the better chances now north of I-90. Model soundings still suggest that some isolated to scattered storms will be possible near and south of I-90 so not completely buying into the idea that there will be nothing. Otherwise a warm night with lows in the 60s. Friday still shows potential for an isolated severe storm near and east of I-29 from mid afternoon into early evening. With some fairly strong shear and CAPE values of 1000-1500 J/kg a supercell would be possible with hail to tennis ball, wind gusts to 65 mph and an isolated tornado. It just comes down to being able to break the cap which the latest runs are hinting could occur. Should be a warm day with most locations topping out from the mid 80s to around 90. .LONG TERM...(Friday Night through Thursday) Issued at 217 PM CDT Thu Aug 10 2023 Other than a few spotty storms in northwest IA and southwest MN early in the evening, Friday night into Saturday looks dry and warm with northwest flow aloft. Lows should be in the upper 50s to lower 60s with highs in the 80s. Saturday night into Sunday a bit strong wave digs into the Northern Plains and northern MN which will bring the next better chance for showers and thunderstorms, which should be late Saturday night into Sunday. At this time severe weather looks unlikely with mainly weaker elevated instability. With this stronger wave there is some slightly more organized warm advection in the low to mid levels so the chances for rainfall are pretty good. Behind this warm advection will be some stronger cold advection so wind gusts around 30 mph in the afternoon appear likely. With the good chances for rain and additional cloud cover as well as an incoming cool front high temperatures should be below normal and mainly in the 70s. The better rain chances should shift east pretty quickly on Sunday night with a cooler air mass left behind into Monday. This should mean lows in the 50s and highs in the 70s. Breezy conditions will remain with gusts of 20 to 25 mph likely. Tuesday into Wednesday should see northwest flow aloft with mainly dry and warm conditions. Highs in the 80s and lows 55 to 65. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1153 AM CDT Thu Aug 10 2023 Scattered showers and thunderstorms will be possible this evening into the early overnight. Scattered strong to possibly severe storms will develop near the mid James Valley after about 5 pm, then move towards I-29 by mid evening and into southwest MN after about 9 pm. The better chances should be north of I-90. Outside of any thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Aug 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 449 AM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop late this afternoon, west of a line from Huron to Lake Andes South Dakota. Scattered to numerous storms will move east across the remainder of southeast South Dakota, into southwest Minnesota and northwest Iowa through the evening, pushing east of the Highway 71 corridor between midnight and 2 am. Some storms may become severe during the late afternoon and evening, with up to 2 inch hail and wind gusts to 70 mph the primary threats. While the potential is low, an isolated tornado and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low chance of storms during the late afternoon to early evening Friday, mainly in parts of southwest Minnesota. If storms develop, strong to severe storms with large hail and damaging winds are possible. Another round of storms is expected late Saturday night and Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 5 pm and midnight.
The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
18 hail, 2 tornado. Local standard time, as filed.
Photo was submitted with largest hailstones at quarter size.
Hail varied from pea to quarter size, with most at quarter size.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
A report was relayed through De Smet Fire of a brief tornado which touched down north of 201st Street just south of Mud Lake. The tornado tracked eastward across open grass and marsh lands for around one-half mile before reaching the southern portion of Mud Lake where the tornado was observed pulling up water shortly before dissipating. The average path width was 20 yards. The tornado did not cause any damage to allow designation of a rating.
A tornado spun up initially around one-third mile southeast of the intersection of 202nd Street and 442nd Aveune. A video documented the tornado as it tracked east-northeast across open fields for around one mile before lifting just south of 202nd Street approximately one-half mile east of 443rd Avenue. The tornado caused no known damage to incur a rating. The average path width was 20 yards.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail varied from quarter to half-dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135811, 1135814, 1135816, 1135818, 1135820, 1135822, 1135837, 1135823, 1135824, 1135825, 1135826, 1135829, 1135838, 1135830, 1135831, 1135832, 1135833, 1135834, 1135835, 1135836.